Maine, 2014

Blizzard in Maine, March 26, 2014

March 26, 2014 · NWS CAR · 4 events in 4 counties and zones

Explosively intensifying low pressure tracked east of the Gulf of Maine and Nova Scotia during the 26th into the early morning hours of the 27th. with the worst conditions occurring from the late morning through the evening hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Explosively intensifying low pressure tracked east of the Gulf of Maine and Nova Scotia during the 26th into the early morning hours of the 27th. The storm produced blizzard conditions across portions of Downeast Maine during the 26th...with the worst conditions occurring from the late morning through the evening hours. Blizzard warning criteria was met during the afternoon of the 26th...with blizzard conditions persisting through the evening of the 26th. Lighter snow...along with areas of blowing and drifting snow...then continued into the early morning hours of the 27th. Storm total snow accumulations across central and coastal Washington county ranged from 4 to 8 inches...with 1 to 3 inches across northern Washington county and coastal Hancock county. A sharp edge to the snow gradient existed to the northwest of these areas with snow totals rapidly tapering to less than an inch. |The most significant impacts from the blizzard occurred across Washington county along with coastal Hancock county. Several roads were closed in these areas due to significant blowing and drifting snow along with high snow drifts and hazardous driving conditions. The strongest winds occurred during the afternoon and evening hours of the 26th with sustained winds of 30 to 40 mph and wind gusts of 55 to 65 mph. The strong winds toppled trees and power lines in scattered areas. In Bar Harbor a tree was toppled onto a police car during the late afternoon. The officer was not injured. In Jonesport a boat was torn from its mooring and sunk in the harbor during the evening. |Wind gusts of 45 to 55 mph occurred across the remainder of Downeast Maine. However...with snow accumulations of generally an inch or less impacts were less extensive. Visibilities in these areas were reduced at times along with lesser blowing and drifting snow. The strong winds did topple trees and power lines in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 26, 10:57 AM EST, 3 minutes earlier.

Area forecast discussion, Mar 26, 10:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1157 AM EDT WED MAR 26 2014

.SYNOPSIS...
THE CENTER OF A POWERFUL LOW PRESSURE SYSTEM WILL PASS JUST EAST
OF THE WATERS BY TONIGHT. HIGH PRES WILL BRIEFLY BUILD IN FOR
THURSDAY. A WEAKER LOW PRESSURE SYSTEM THEN MOVES IN FROM THE
WEST ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130 AM UPDATE: EARLY OUTPUT OF 12Z MODELS FROM THE NAM AND GFS
ARE BACKING THE CANGEM IN SHOWING HEAVIER QPF NOT GETTING AS FAR
NW AS PREV THOUGHT...AND EVEN LITTLE OR NONE FOR THE NW. THEREFORE...
WE CANX THE WNTR WX ADV FOR ZONES 1...4 AND 10. THE REMAINING N AND
W FRINGE OF OF WNTR WX HDLNS MAY BE IN JEOPARDY...SPCLY THE WNTR
STM WRN TIER OF ZONES...WILL CONT MONITORING...BUT WILL HOLD OFF
ON ANY OTHER CANCELLATIONS OR REDUCTIONS FOR THE NEXT HR OR TWO.
THE NEW STORM TOTAL SNFL FOR OUR AREA SHOWS EVEN GREATER COMPRESSION
OF THE GRADIENT OF SNFL OVR E CNTRL AND WRN DOWNEAST PTNS OF THE
FA.

920 AM UPDATE: CHGS THIS UPDATE INCLUDE LOWERING THE SN TOTALS OVR
WRN AND FAR NRN PTNS OF THE FA...WHERE ALL MODELS SHOW LESS EQUIV
QPF PARTICULARLY IN THE 18-24Z PD LATER TDY THAN YSTDY ATTM. THIS
RESULTED IN A SHARPER GRADIENT OF SN TOTALS...PARTICULARLY THRU
THE WNTR STORM WRNG AND NRN PTN OF THE BLZRD WRNG ZONES. THE
CONCERN IS THAT THERE MAY BE A SHARP CUT-OFF OF SNFL OVR WRN AND
FAR NRN PTNS OF THE FA DEPENDING ON HOW FAR NW THE SN CANOPY
REACHES BY LATE AFTN...BEFORE RETREATING E THIS EVE. TO ERLY ATTM
TO BE MORE REFINED WITH THIS GRADIENT...BUT WE WILL WATCH THE
TRENDS. OTHER CHGS INCLUDED BEEFING UP CLD CVR THIS MORN AND
UPDATING FCST HRLY TEMPS INTO THIS AFTN BASED ON LATEST OBSVD
TEMPS INTERPOLATED TO UNCHGD AFTN FCST HI TEMPS.

0645 EDT UPDATE: HAVE ADJUSTED TEMPERATURES ...NO OTHER CHANGES.

ORGNL DISC: LOW PRESSURE THIS MORNING OVER ATLANTIC SOUTH OF NEW
ENGLAND WILL CONTINUE TO RAPIDLY INTENSIFY AND MOVE TO THE
NORTHEAST PASSING TO THE EAST OF CAPE SABLE AROUND 0000Z THEN
CONTINUING NORTHEAST TRACK LATER TONIGHT. THE GFS...ECMWF AND MOST
GFS ENSEMBLE MEMBERS COMING INTO GOOD AGREEMENT ON TRACK. BIGGEST
QUESTION AT THIS POINT WILL BE WHERE GREATEST BANDING WILL SETUP.
CURRENT FORECAST KEEPING HEAVIEST AMOUNTS OF SNOW FROM SOUTHERN
AROOSTOOK COUNTY SOUTHWARD STILL LOOKS VERY REASONABLE WITH
GREATEST AMOUNTS SOUTHERN WASHINGTON COUNTY. WILL NOT MAKE ANY
MAJOR ADJUSTMENTS TO QPF OR SNOW AMOUNTS AT THIS TIME. WILL MAKE
SOME MINOR MANUAL ADJUSTMENTS TO WINDS. FOR TEMPERATURE AND DEW
POINT WILL USE THE SUPPER BLEND TO INITIALIZE GRIDS THEN MAKE SOME
MANUAL ADJUSTMENTS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A MODERATION IN THE AIRMASS LOOKS TO BE ON THE WAY FOR FRIDAY.

IN THE MEANTIME, HIGH PRES OVER OFF THE MID ATLC COAST WILL RIDGE
ACROSS THE REGION ON THURSDAY W/SUNSHINE IN THE MORNING AND BREEZY
CONDITIONS. CLOUDS WILL BE ON THE INCREASE THURSDAY AFTERNOON IN
ADVANCE OF AN APPROACHING WARM FRONT. DAYTIME HIGH TEMPERATURES
WILL TOP OUT IN THE MID/UPPER 20S ACROSS THE NORTH AND WEST
W/AROUND 30 ACROSS THE CENTRAL AND DOWNEAST AREAS. PRECIP IS
FORECAST TO BREAK OUT ACROSS THE REGION THURSDAY NIGHT IN THE FORM
OF LIGHT SNOW AS THE WARM FRONT LIFTS INTO THE REGION.
TEMPERATURES WILL FALL BACK THURSDAY NIGHT AND THEN LEVEL OFF IN THE
MID AND UPPER TEENS FOR THE NORTH AND WEST WHILE THE CENTRAL AND
DOWNEAST AREAS WILL SEE LOWER TO MID 20S. LOW PRES MOVING IN FROM
QUEBEC ON FRIDAY WILL BRING THE WARM FRONT ALL THE WAY INTO
NORTHERN MAINE W/TEMPERATURES WARMING INTO THE MID/UPPER 30S AS
FAR NORTH AS CARIBOU AND PRESQUE ISLE. THE TRICKY PART TO THE
FORECAST IS THE PLACEMENT OF THE LOW ON FRIDAY AS IT MOVES ACROSS
NORTHERN MAINE. THE 00Z RUN OF THE NAM AND ECMWF BRING THE LOW
ACROSS THE CARIBOU PRESQUE ILSE REGION W/TEMPERATURE PROFILES
SHOWING SNOW GOING TO RAIN OR A MIX OF SNOW AND RAIN W/ALL RAIN
SOUTH OF THESE AREAS. THE ST. JOHN VALLEY WILL BE ON THE NORTH
SIDE OF THE LOW AND TEMPERATURES MIGHT NOT GET ABOVE 32F DURING
THE DAY. HENCE, THIS WOULD KEEP PRECIP ALL SNOW W/SOME ADDITIONAL
ACCUMULATION. ATTM, DECIDED TO STAY W/THE DAYCREW'S THINKING OF
WARMING AIR REACHING ON UP INTO NORTHERN MAINE W/SNOW GOING TO
RAIN, BUT SHUT IT OFF OVER THE ST. JOHN VALLEY AND WENT W/ALL
SNOW. ATTM, SNOWFALL ACCUMULATIONS WILL BE LIGHT W/1-2 INCHES
POSSIBLE W/THE HIGHER AMOUNTS ACROSS THE FAR NORTH AND WEST.

FOR FRIDAY NIGHT, THE ECMWF HOLDS THE WARMER AIR IN A WHILE LONGER
WHILE THE NAM AND GFS BRING THE COLDER AIR IN AS THE ASSOCIATED
COLD FRONT SWINGS IN FROM THE WEST. DECIDED TO LEAN TOWARD THE
ECMWF BASED ON ITS CONSISTENCY OVER THE LAST SEVERAL RUNS
W/KEEPING THE WARMER AIR A BIT LONGER AND KEEPING RAIN SHOWERS IN
THE FORECAST W/RAIN-SNOW MIX ACROSS THE VALLEY. THE NAM AND GFS
CAN HAVE A COLD BIAS W/SYSTEMS SUCH AS THIS ONE. TEMPERATURES ARE
PROJECTED TO FALL BACK AFTER 06Z AS THE COLD AIR DRAINS IN BEHIND
THE COLD FRONT. WE ARE TALKING MID/UPPER 20S BY SATURDAY MORNING
ACROSS THE NORTH AND WEST AND LOW TO MID 30S CENTRAL AND DOWNEAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE ACTIVE PATTERN CONTINUES W/A POSSIBLE SIGNIFICANT EVENT FOR
SUNDAY INTO EARLY MONDAY.

FOR SATURDAY, WE COULD ACTUALLY BE LOOKING AT NEAR NORMAL
TEMPERATURES FOR LATE MARCH W/HIGH PRES BUILDING ACROSS THE
REGION. DAYTIME HIGHS ARE PROJECTED TO BE IN THE MID TO UPPER 30S
ACROSS THE NORTH AND IN THE LOW TO MID 40S FOR CENTRAL AND
DOWNEAST AREAS.

NOW FOR THE MORE INTERESTING SETUP FOR SUNDAY INTO MONDAY. THE
LATEST RUNS OF THE LONG RANGE GUIDANCE INDICATE LONG PRES TO
DEVELOP OFF THE DELMARVA PENINSULA AND LIFT NORTHEAST ON SUNDAY
POSSIBLY BRINGING A SUBSTANTIAL PRECIP EVENT TO THE STATE. THE
ECMWF AND CANADIAN GLOBAL BRING THE LOW UP ALONG THE EAST COAST
AND MOVE IT ACROSS NOVA SCOTIA ON MONDAY WHILE THE GFS IS A BIT
FURTHER SOUTH AND KEEPS THE BULK OF THE QPF ACROSS DOWNEAST AND
COASTAL AREAS. THE CANADIAN AND ECMWF HAVE WARMER TEMPERATURES
PROFILES SUGGESTING SNOW GOING TO RAIN ACROSS THE DOWNEAST AND THE
COAST AND ALL SNOW NORTH FURTHER NORTH WHILE THE GFS IS MUCH
COLDER W/SNOW FOR THE DOWNEAST AREAS. TEMPERATURES FOR THIS CYCLE
WERE BASED OFF AN ENSEMBLE APPROACH AND A BIT COLDER THAN THE
PREVIOUS SET. THIS MATCHES UP W/GYX. THIS SETUP WOULD FAVOR SNOW
ACROSS THE SNOW AND CENTRAL AREAS AND SNOW/RAIN FOR THE INTERIOR
DOWNEAST TO THE COAST. CONFIDENCE IS BUILDING TO BRING 70-80%
PRECIP CHANCES ACROSS THE DOWNEAST REGION BUT NOT HIGHER THAN
KEEPING PRECIP IN THE CHANCE CATEGORY FURTHER NORTH. WOULD LIKE TO
SEE A BETTER CONSENSUS OF THE LONG RANGE GUIDANCE BEFORE GOING ANY
HIGHER.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT IFR CONDITIONS INTO THIS EVENING THEN IMPROVEMENT
TO MVFR/VFR AFTER LOW MOVES TO THE NORTH LATER TONIGHT.

SHORT TERM: VFR DROPPING TO MVFR THURSDAY EVENING AND THEN IFR FOR
THURSDAY NIGHT INTO FRIDAY W/SNOW AND RAIN. CONDITIONS ARE
EXPECTED TO IMPROVE FRIDAY NIGHT FROM IFR TO MVFR ESPECIALLY FOR
KBGR AND KBHB WHILE THE NORTHERN TERMINALS COULD HANG ON TO MVFR A
WHILE LONGER. IT LOOKS LIKE VFR ACROSS THE BOARD FOR SATURDAY.

&&

.MARINE...
NEAR TERM: 1130 AM...WE HAD TO UPGRADE TO A HURRICANE FORCE WRNG
FOR OUTER MZ050 BASED ON 65KT+ WIND GUSTS REPORTED AT JONESPORT
BUOY. REST IS THE SAME FOR NOW.

930 AM UPDATE: WE WILL BE WATCHING WIND GUSTS...
PARTICULARLY AT JONESPORT IN THE EVENT WE MAY NEED TO GO WITH A
HURRICANE FORCE HDLN. ATTM THOUGH...PEAK WIND GUSTS HAVE BEEN IN
THE 50 TO 52 KT RANGE THERE.

ORGNL DISC...FOR SUSTAINED WINDS HAVE USED THE NAM12 THEN USED
125 PERCENT OF SUSTAINED WINDS FOR GUST SPEED. FOR WAVES: PRIMARY
WAVE SYSTEM TODAY WILL BE NORTH TO NORTH-NORTHEAST WIND WAVE GROUP
(BUILDING 14-16 FEET/8-9 SECONDS) ACROSS GULF OF MAINE. LATER THIS
AFTERNOON INTO THE EVENING EXPECT LONGER PERIOD SOUTHEASTERLY WAVE
SYSTEM (7-8 FEET/12-14 SECONDS) TO ARRIVE FROM FETCH ON NORTHEAST
SIDE OF LOW PRESSURE WITH THIS EVENTUALLY BECOMING PRIMARY WAVE
GROUP AS LOCAL WINDS BECOME OFF-SHORE. WILL USE THE SWAN/NAM TO
GENERATE WAVE GRIDS. WILL KEEP TIMING OF STORM WARNINGS IN PLACE.

SHORT TERM: GALE CONDITIONS EARLY THURSDAY W/CONDITIONS DROPPING
BACK TO SCA BY THE AFTERNOON ESPECIALLY FOR THE SEAS. CONDITIONS
ARE EXPECTED TO IMPROVE BY THURSDAY EVENING AS WINDS/SEAS DROP
BELOW SCA LEVELS. IT LOOKS LIKE A RETURN TO SCA FOR FRIDAY W/A SSW
FLOW AND LLVL JET OF 35 KTS AIDING IN SOME GUSTS TO 25 KTS. SEAS
WILL BUILD IN THIS FLOW W/HEIGHTS BUILDING TO 9 TO 12 FT BY FRIDAY
AFTERNOON. LOOK FOR SCA TO CONTINUE INTO THE DAY ON SATURDAY
ESPECIALLY W/THE SEAS STAYING ABOVE 6 FT A WHILE LONGER THANKS IN
PART TO A SWELL COMPONENT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MEZ002-
     005-031.
     WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR MEZ006-011-
     015.
     BLIZZARD WARNING UNTIL MIDNIGHT EDT TONIGHT FOR MEZ016-017-029-
     030-032.
MARINE...STORM WARNING UNTIL 2 AM EDT THURSDAY FOR ANZ051-052.
     HURRICANE FORCE WIND WARNING UNTIL 2 AM EDT THURSDAY FOR
     ANZ050.

&&

NEAR TERM...VJN
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...VJN/HEWITT
MARINE...VJN/HEWITT
Hazardous weather outlook, Mar 26, 10:44 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1144 AM EDT WED MAR 26 2014

MEZ006-011-015-271545-
SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
1144 AM EDT WED MAR 26 2014

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-004-010-271545-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
1144 AM EDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-271545-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1144 AM EDT WED MAR 26 2014

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ002-005-031-271545-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
1144 AM EDT WED MAR 26 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050-271545-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
1144 AM EDT WED MAR 26 2014

...HURRICANE FORCE WIND WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE FORCE WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ051-052-271545-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1144 AM EDT WED MAR 26 2014

...STORM WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Northern Washington

When
March 26, 11:00 AM EST to 9:30 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds produced significant blowing and drifting snow along with blizzard conditions. Storm total snow accumulations ranged from 1 to 3 inches.

Blizzard, Coastal Hancock

When
March 26, 11:00 AM EST to 9:30 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong winds produced significant blowing and drifting snow along with blizzard conditions. Storm total snow accumulations ranged from 1 to 3 inches.

Blizzard, Central Washington

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds produced significant blowing and drifting snow along with blizzard conditions. Storm total snow accumulations ranged from 4 to 8 inches.

Blizzard, Coastal Washington

When
March 26, 11:00 AM EST to 11:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong winds produced significant blowing and drifting snow along with blizzard conditions. Storm total snow accumulations ranged from 4 to 8 inches.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505095, 505096, 505097, 505098.